Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Blacksburg, VA

July 4, 2002Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2002, 5:44 PM EDT for Wilkes County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2002, 5:44 PM EDT (21:44 UTC)
Expired
Jul 4, 2002, 6:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS51 KRNK 042144
SVRRNK
NCC193-042230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 630 PM EDT.

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF BOOMER...MOVING SOUTHWEST
  AT 20 MPH.

HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE
  WILKESBORO...
  BOOMER...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:13 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 3:13 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
313 PM EDT THU JUL 4 2002

SHORT RANGE...

HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING
TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL
REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP
UPPER LEVEL ENERGY AROUND THROUGH THE EVENING.  DISTINCT FRONTAL
BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP
SHOWERS CHANCES GOING INTO EARLY OVNT.

BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER
TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO
THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN
FA...DURING THE AFTN.

FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH
BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID
DAY.

EXTENDED...

CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA
TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT
THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH
AS MODELS HAVE IT.

PRELIMS ONLY.
FCSTID = 5
ROA   68  92  64  84 /  40  30  20  10
LYH   68  92  66  83 /  30  30  20  10
DAN   69  95  67  86 /  30  40  30  10
BLF   62  83  59  80 /  40  40  30  10
LWB   59  82  55  79 /  40  30  20  10
BCB   61  87  59  80 /  40  30  30  10
TNB   60  84  62  80 /  50  40  30  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 4, 11:52 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     APPOMATTOX                VA   1.00 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY POLICE.

500 PM     INDIAN VALLEY             VA   1.00 INCH HAIL
07/03/02   FLOYD                          PUBLIC REPORT

530 PM     MEADOWS OF DAN            VA   0.75 INCH HAIL
07/03/02   PATRICK                        REPORTED BY PATRICK
                                          COUNTY 911.

555 PM     BLACKSBURG                VA   0.75 INCH HAIL
07/03/02   MONTGOMERY                     PUBLIC REPORT
Special weather statement, Jul 4, 12:04 PM EDT, 5 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-042300-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU JUL 4 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP THIS INDEPENDENCE DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS ACROSS SOUTHEASTERN WEST
VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS...WITH RAINFALL RATES UP TO 2
INCHES PER HOUR.  FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER
RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING
RECENT DAYS.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

07
Local storm report, Jul 4, 4:37 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     HILLSVILLE                VA   0.75 INCH HAIL
07/04/02   CARROLL                        REPORTED BY POLICE.
Local storm report, Jul 4, 5:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM                               NC   WIND DAMAGE
07/04/02   ASHE                           NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE

515 PM     COLEVILLE                 NC   1.00 INCH HAIL
07/04/02   STOKES                         AT BRIGGS EXXON STATION

515 PM     ELKIN                     NC   WIND DAMAGE
07/04/02   SURRY                          TREES DOWN ACROSS
                                          MOUNTAIN PARK ROAD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:29 PM EDTSevere Thunderstorm WarningRNKAshe46 min
Jul 4, 4:56 PM EDTSevere Thunderstorm WarningRNKSurry34 min
Jul 4, 5:02 PM EDTSevere Thunderstorm WarningRNKStokes28 min
Jul 4, 5:22 PM EDTSevere Thunderstorm WarningRNKYadkin38 min
Jul 4, 5:42 PM EDTSevere Thunderstorm WarningRNKCaswell48 min
Jul 4, 5:55 PM EDTSevere Thunderstorm WarningRNKYadkin50 min
Jul 4, 6:16 PM EDTSevere Thunderstorm WarningRNKRockingham44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.